Colorado, 2020

Hail and Damaging Wind in Colorado, July 20, 2020

July 20, 2020 · NWS GLD · 4 events in 2 counties and zones

Scattered thunderstorms developed over East Central Colorado and moved south during the latter half of the afternoon. These storms produced hail up to quarter size and wind gusts strong enough to tip a semi and trailer over on Highway 40 near Firstview.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over East Central Colorado and moved south during the latter half of the afternoon. These storms produced hail up to quarter size and wind gusts strong enough to tip a semi and trailer over on Highway 40 near Firstview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:06 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 20, 1:06 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
206 PM MDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 206 PM MDT Mon Jul 20 2020

Satellite imagery and 500 mb RAP analysis showed a broad trough
across the northern half of the country this morning. A shortwave
exiting the central Plains sparked convection over eastern Kansas
and western Missouri. Behind this disturbance, northwest flow
prevailed over the region, with areas of high pressure across the
desert southwest and southeastern CONUS. At 2:00 PM MT, a cold front
was draped from west to east across the center of the region with
mostly sunny skies. Temperatures were in the upper 80s to low 90s
with east to southeast winds at 10 to 15 mph. A few small storms had
developed in western Kit Carson county.

The cold front is expected to help trigger thunderstorms this
afternoon and evening, as an upper wave passes through the northwest
flow. Showers and storms should develop in eastern Colorado this
afternoon, and spread east into western Kansas and southwestern
Nebraska this evening. There will be enough shear and instability
for a few severe thunderstorms. Main threats with these storms are
damaging winds, large hail, and locally heavy rainfall.

Another area of storms are forecast to form in central Nebraska this
afternoon and evening, congeal into an MCS, and track southeast
tonight. Depending on how this plays out, we could see another round
of thunderstorms across the eastern part of the region during the
late evening/overnight hours. However, confidence is low at this
time on where this cluster of storms will track. If the line grazes
the region, damaging winds and locally heavy rainfall would be the
main threats.

Otherwise, increased cloud cover is expected tonight, with lows in
the upper 50s to mid 60s. Will need to monitor for the potential of
stratus developing (and perhaps fog) around sunrise.

The region will see a brief break from storm chances Tuesday
morning. Temperatures should be slightly cooler behind the front,
with highs in the upper 80s to low 90s. Thunderstorms are forecast
to develop off of the Front Range and spread into the area in the
afternoon and evening. A few strong to severe storms will be
possible once again, with threats of damaging winds, large hail, and
locally heavy rainfall. Temperatures fall into the upper 50s to
upper 60s overnight.

.LONG TERM...(Wednesday through Monday)
Issued at 149 PM MDT Mon Jul 20 2020

For the extended period the models are showing an upper-level ridge
extending from the southern Plains over the Rockies dominating the
week with above normal temperatures (middle 90s). Thunderstorms may
develop around the periphery of the ridge each day, along the Front
Range, and move into northeastern Colorado during the late
afternoon/evening hours. Heading into the weekend, the ridge looks
to move eastward into the northern Plains region, which may allow
some storms to move into northwest Kansas/southwest Nebraska area.
Given the weak flow aloft in proximity to the ridge, the chance for
severe storms will be low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Jul 20 2020

Vfr conditions are anticipated at both KGLD and KMCK terminals to
start the TAF period. The main thing to monitor will be
thunderstorm development across the region this afternoon through
the evening hours. Have tried to give best guess on timing of
storms at the terminals, but confidence is not the greatest.
Thunderstorm impacts could occur outside of the mentioned window.
Cloud cover will increase through the evening as storms develop.
Otherwise, southeast winds become light and variable overnight
before becoming east northeast Tuesday morning. Will also need to
monitor for the potential of stratus at KMCK around sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JBH
LONG TERM...BW
AVIATION...JBH
Hazardous weather outlook, Jul 20, 12:49 PM MST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
149 PM MDT Mon Jul 20 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
149 PM MDT Mon Jul 20 2020 /249 PM CDT Mon Jul 20 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered severe thunderstorms are forecast to develop
in eastern Colorado in the afternoon and spread into northwest Kansas
and southwest Nebraska through the evening. Damaging winds, large
hail, and locally heavy rainfall will be the primary threats.

A line of storms is anticipated to form in central Nebraska this
evening and track south through the overnight hours. This second
round of storms could move through an area east of a line from
Trenton, Nebraska to Hill City, Kansas. Damaging winds and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

There is a Marginal Risk for severe thunderstorms across the entire
region for the late afternoon and evening hours on Tuesday. Besides
damaging wind and large hail threats, flash flooding is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

In the hours before

Special weather statement, Jul 20, 1:26 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
226 PM MDT Mon Jul 20 2020

COZ091-202045-
Kit Carson County CO-
226 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 245 PM MDT...

At 226 PM MDT, a strong thunderstorm was reported 6 miles northwest
of Seibert. This storm was nearly stationary.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seibert.

This includes Interstate 70 in Colorado between mile markers 406 and
409.

LAT...LON 3930 10302 3945 10303 3946 10280 3927 10280
TIME...MOT...LOC 2026Z 280DEG 1KT 3937 10295

Hill

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kit Carson

When
July 20, 2:14 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.870

Hail, Cheyenne

When
July 20, 3:51 PM MST to 4:01 PM MST
Where
Cheyenne County, 7.81 mi N of Wild Horse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.932, -102.986

Thunderstorm Wind, Cheyenne

When
July 20, 4:10 PM MST
Where
Cheyenne County, 2.72 mi E of Firstview
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.815, -102.480

A semi was blown over on Highway 40 at mile marker 463. The time of the event is estimated.

Hail, Cheyenne

When
July 20, 4:14 PM MST
Where
Cheyenne County, 1.35 mi ESE of Wild Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
38.813, -102.977

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904972, 904973, 904975, 904974.